North Dakota, 2010

Hail in North Dakota, August 10, 2010

August 10, 2010 · NWS BIS · 6 events in 4 counties and zones

Lingering outflow boundaries over north central North Dakota from earlier thunderstorm activity, combined with several mid level short wave impulses moving over the state, triggered additional scattered thunderstorms during the late morning and early afternoon hours of Tuesday, August 10th. Several reports of large hail were received during this episode.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Lingering outflow boundaries over north central North Dakota from earlier thunderstorm activity, combined with several mid level short wave impulses moving over the state, triggered additional scattered thunderstorms during the late morning and early afternoon hours of Tuesday, August 10th.

Several reports of large hail were received during this episode.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 10, 3:03 AM CST, 6 hours 23 minutes earlier.

Area forecast discussion, Aug 10, 3:03 AM CST, 6 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
403 AM CDT TUE AUG 10 2010

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...

MODELS CONTINUE TO BE IN GOOD AGREEMENT THROUGH THE PERIOD.
CHANCES OF THUNDERSTORMS REMAIN THE PRIMARY FORECAST CONCERN ALONG
WITH THE POTENTIAL FOR SEVERE WEATHER AND HEAVY RAIN.

CURRENTLY...A SURFACE LOW WAS OVER THE NORTH DAKOTA/SOUTH
DAKOTA/MONTANA BORDER WITH UPPER LEVEL SHORTWAVES MOVING
NORTH/NORTHEAST THROUGH THE UPPER LEVEL FLOW. A LOW LEVEL JET EAST
OF THE SURFACE LOW OVER THE WESTERN/CENTRAL DAKOTAS...ALONG WITH THE
UPPER LEVEL IMPULSES...WAS KEEPING CONVECTION DEVELOPING OVER
NORTHERN AND WESTERN NORTH DAKOTA. THIS AREA OF CONVECTION SHOULD
LINGER INTO THE LATER MORNING HOURS AS THE LOW LEVEL JET REMAINS IN
PLACE AND MORE UPPER LEVEL IMPULSES MOVE INTO WESTERN NORTH DAKOTA
FROM WYOMING/MONTANA. THE OTHER AREA OF INTEREST IS THE AREA OF
CONVECTION/THUNDERSTORMS OCCURRING IN NEBRASKA/SOUTHERN SOUTH DAKOTA
AT 3 AM CDT. THIS CONVECTION IS ASSOCIATED WITH A STRONG UPPER LEVEL
IMPULSE THAT IS PROGGED TO MOVE NORTHWARD INTO EASTERN NORTH DAKOTA
THIS MORNING. THUS HAVE WORDING OF THUNDERSTORMS LIKELY IN EASTERN
COUNTIES...WITH A CHANCE OF THUNDERSTORMS ELSEWHERE TODAY. STRONG
SPEED SHEARING WITH PRESENCE OF LOW LEVEL JET AND UPPER LEVEL
SOUTHWESTERLY JET...ALONG WITH VERY MOIST AIR WITH SURFACE DEWPOINTS
IN THE 60S AND 70S...WILL MAKE FOR A VERY UNSTABLE ATMOSPHERE
TODAY. WILL KEEP SEVERE THUNDERSTORM WORDING WITH HEAVY RAIN.

FOR TONIGHT THE STRONG UPPER LEVEL SHORTWAVE/IMPULSE TRANSLATES TO
EASTERN NORTH DAKOTA AND INTO MINNESOTA. THUS CHANCE/SLIGHT CHANCE
OF THUNDERSTORMS IN THE EVENING NORTH AND EAST...AND SMALL CHANCES
AFTER MIDNIGHT FROM MINOT TO JAMESTOWN. SOME DRIER AIR NUDGES IN
BEHIND THE SURFACE LOW/TROUGH AND SURFACE DEWPOINTS DROP INTO THE
50S/60S. THIS WILL BE THE BREAK IN THE ACTION UNTIL WEDNESDAY
NIGHT/THURSDAY MORNING...WHEN A H500 TROUGH APPROACHES THE DAKOTAS
FROM THE WEST AND SURFACE DEWPOINTS RISE AGAIN INTO THE 60S/70S WITH
GOOD SOUTHERLY FLOW AND ANOTHER LOW LEVEL JET DEVELOPING ACROSS THE
PLAINS AND REACHING INTO THE DAKOTAS LATE WEDNESDAY NIGHT. THURSDAY
SHOULD SEE SCATTERED THUNDERSTORMS WITH POSSIBLY SEVERE STORMS
THURSDAY AFTERNOON AND EVENING.

TEMPERATURES ARE EXPECTED TO BE A BIT COOLER TODAY WITH CLOUD COVER
AND SCATTERED THUNDERSTORMS. BACK INTO THE LOW TO MID 90S FOR
WEDNESDAY...BUT 80S THURSDAY WITH MORE SCATTERED THUNDERSTORMS.
OVERNIGHT LOWS MAINLY IN THE 60S TONIGHT AND WEDNESDAY NIGHT...AND
55 TO 65 THURSDAY NIGHT.

.LONG TERM...FRIDAY THROUGH TUESDAY NIGHT...

THE MAIN FORECAST CONCERN THIS MORNING DEALS WITH THE TIMING OF A
FORECAST PATTERN SHIFT TO COOL AND WET CONDITIONS EARLY IN THE
EXTENDED. MODELS/ENSEMBLES GENERALLY AGREE THAT THE PERSISTENT
NORTHWESTERN U.S. TROUGH WILL FINALLY BECOME PROGRESSIVE AS
OMEGA/REX BLOCKING SLIDES INTO THE EASTERN PACIFIC/WESTERN NORTH
AMERICA. AS FAR AS TIMING GOES...THE MIDDLE LEVEL TROUGH LOOKS TO
PASS OVER THE DAKOTAS ON FRIDAY...ABOUT 24 HOURS AFTER THE
AFOREMENTIONED FRONTAL PASSAGE DURING THE SHORT TERM. THIS IS THE
MAIN SOURCE OF UNCERTAINTY...HOWEVER...SINCE THE TIMING WILL BE
IMPACTED BY THE BLOCKING. TRANSLATION OF BLOCKING SYSTEMS CAN BE A
DIFFICULT THING FOR MODELS TO HANDLE...SO UPDATED FORECASTS WILL
STICK CLOSE TO CONTINUITY AND ASSUME THAT TIMING CONSENSUS WILL
VERIFY.

STRONG DYNAMIC FORCING WITH THIS SYSTEM SHOULD START THE PERIOD WITH
SOME WELCOME RELIEF TO THE RECENT WARM STRETCH...ASSUMING THE TIMING
OF THIS SYSTEM IS WELL FORECAST. GUSTY NORTHERLY WINDS AND OVERCAST
SKIES SHOULD KEEP HIGH TEMPERATURES AT OR SLIGHTLY BELOW
AVERAGE...AND LINGERING RAIN SHOWERS AND THUNDERSTORMS SHOULD ALSO
LIMIT DAYTIME WARMING. A MUCH COOLER AIRMASS OVER THE NORTHERN
PLAINS SHOULD RESTRICT HIGHS TO BELOW AVERAGE FROM SATURDAY ONWARD.

CONCERNING PRECIPITATION AFTER SATURDAY...ANY PRECIPITATION THAT
FORMS WILL LIKELY BE SUPPORTED BY WAVES SWINGING SOUTHEASTWARD
AROUND THE BACK SIDE OF THE EXITING MIDDLE/UPPER LEVEL LOW...WHICH
TEND TO FAVOR PRECIPITATION ACROSS THE NORTH CENTRAL. THIS IS
CONSIDERABLY DIFFERENT FROM THE CURRENT PATTERN OF SHORTWAVES
REVOLVING AROUND THE WEST SIDE OF SOUTHEASTERN U.S. SUBTROPICAL HIGH
PRESSURE...WHICH TENDS TO FAVOR PRECIPITATION IN THE WEST.
PRECIPITATION FORECAST GRIDS INDICATE THIS DIFFERENCE.

&&

.AVIATION...

WHILE CONDITIONS ARE MAINLY VFR ACROSS THE AREA THIS MORNING...
SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS THE NORTH AND WEST WILL
GRADUALLY SLIDE NORTHWARD THROUGH LATE MORNING. LOOK FOR LOW
PRESSURE AND AN ASSOCIATED SURFACE TROUGH TO BECOME STALLED
OVER THE WESTERN PART OF NORTH DAKOTA BY AFTERNOON. LOW-LEVEL
SOUTHERLIES AHEAD OF THE TROUGH WILL PUMP ENOUGH MOISTURE INTO THE
DAKOTAS TO SUPPORT ANOTHER DAY OF STRONG TO SEVERE AFTERNOON
THUNDERSTORMS. CURRENT TIMING SUGGESTS SOME WEAK SHOWER ACTIVITY
FROM DICKINSON TO MINOT SLOWLY PUSHING EASTWARD THIS MORNING. THEN
WIDESPREAD THUNDERSTORM INITIATION ACROSS CENTRAL NORTH DAKOTA EARLY
THIS AFTERNOON.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...VINING
LONG TERM/AVIATION...SCHECK
Hazardous weather outlook, Aug 10, 5:14 AM CST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
614 AM CDT TUE AUG 10 2010

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-111115-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
614 AM CDT TUE AUG 10 2010 /514 AM MDT TUE AUG 10 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SEVERE THUNDERSTORMS AND HEAVY RAIN TODAY AND
THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF SEVERE THUNDERSTORMS THURSDAY AND THURSDAY
NIGHT. THUNDERSTORMS ARE ALSO IN THE FORECAST ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

JV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Renville

When
August 10, 9:26 AM CST to 9:31 AM CST
Where
Renville County, Mohall
Measured
0.88 in hail
Reported by
Public
Coordinates
48.770, -101.500

Hail, McHenry

When
August 10, 1:30 PM CST to 1:45 PM CST
Where
McHenry County, 5.04 mi S of Deering
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
48.327, -101.048

Hail, Ward

When
August 10, 1:38 PM CST to 1:43 PM CST
Where
Ward County, 4.7 mi N of Donnybrook
Measured
1.75 in hail
Reported by
SHAVE Project
Coordinates
48.588, -101.870

Hail, Ward

When
August 10, 1:45 PM CST to 1:59 PM CST
Where
Ward County, 5 mi N of Donnybrook
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
48.592, -101.870

Hail, Renville

When
August 10, 1:55 PM CST to 2:07 PM CST
Where
Renville County, 11.51 mi SSW of Norma
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.540, -101.840

Hail, McLean

When
August 10, 2:04 PM CST to 2:14 PM CST
Where
McLean County, 1 mi E of Ruso
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
47.830, -100.908

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254657, 254662, 254665, 254666, 254658, 254664.